Virginia, 2003

Damaging Wind in Virginia, March 13, 2003

March 13, 2003 · NWS RNK · 1 event in 1 county or zone

Thunderstorm winds on the afternoon of the 13th downed 2 trees onto the intersection of Irish and Bearskin Roads in Chatham.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorm winds on the afternoon of the 13th downed 2 trees onto the intersection of Irish and Bearskin Roads in Chatham.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 13, 2:55 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Mar 13, 2:55 PM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
255 PM EST THU MAR 13 2003

JUST SENT A QUICK UPDATE TO REFLECT SVR TSTM WATCH THRU 01Z. TSTMS
NOW MOVING INTO THE WRN ZONES SHOULD CONTINUE TO PUSH INTO THE BLUE
RIDGE AND PIEDMONT LATER THIS AFTN.

REGULAR DISCUSSION FOLLOWS...

SHORT RANGE...

TNT-FRI...

RADAR SHOWING APCHG SHRA/TSRA STARTING TO FILL IN JUST TO OUR WEST
ALONG AXIS OF INSTAB EDGING UP ALONG THE WRN SLOPES PER MSAS. EXPECT
BAND OF PRECIP TO MOVE ACROSS THE FAR WEST SHORTLY BEFORE
WEAKENING...THEN LIKELY REFORMING INTO A NARROW LINE E OF THE RIDGES
WHERE BETTER CAPES RESIDE. THIS GNRLY IN LINE WITH MOST MODEL SOLNS
INDICATING BAND OF UVV/QPF MOVING THRU BETWEEN 20Z-03Z. THUS PLAN TO
MAINTAIN CHCY POPS MAINLY THRU LATE EVENING...WITH BEST COVERAGE
EVENTUALLY SHIFTING OFF TO THE PIEDMONT PRIOR TO SUNSET AHEAD OF THE
FRONT. QUESTIONS FRI WITH AMOUNT OF RESIDUAL CLOUDS AND TEMPS IN
WAKE OF FRONT AS DEEPENING LOW LEVEL NE TRAJ DEVELOPS. GIVEN
STRONGER HIGH TO THE N AND BETTER FLUX OF DRY AIR NOW OFF
GUIDANCE...PLAN TO GO MORE ON THE SUNNY SIDE AFTER SOME EARLY MORN
LOW CLOUDS. MAY BE TOUGH TO SCOUR OUT THE NW NC MOUNTAINS PER
UPSLOPISH FLOW AND DEEP RH JUST S BUT IFFY ATTM. WILL GNRLY FOLLOW
SLGTLY ABOVE MOS TNGT PER MIXING/SLOW CAA EXCEPT SE WVA WHERE COLD
AIR WILL ARRIVE SOONER. BUMPED UP TEMPS FRI 3-5 DEGS WITH SOME SUN.

FRI NIGHT-SAT...SFC HIGH CONTINUES BUILDING DOWN THE EAST COAST WITH
CENTER LOCATED AROUND NJ. LOW PRESSURE OVER THE SRN GLF COASTAL
STATES MEANDERS IN THIS VICINITY...WITH INVERTED TROF REACHING NORTH
INTO MID MS VLY-WRN TN VLY. SOME UPSLOPE DVLPS OVER THE BLUE RIDGE
WITH SOUTHEAST FLOW...COULD SEE SLIGHT CHANCE OF LIGHT RAIN EDGING
CLOSE TO NC/VA BORDER SAT MORNING AFT 12Z. SOUNDINGS DO NOT SHOW
DRIZZLE IN THE LOW LEVELS...BUT COULD SEE SOME ALONG THE RIDGES OF
THE BLUE RIDGE FURTHER NORTHWARD SAT. NOT PLANNING ON GETTING TOO
FANCY WITH WORDING.

LONG RANGE...SUN-THU.

SUN...HI PRESSURE RESIDING OVER THE FA WITH SFC LOW OFF THE
COAST...AND 5H TROF ACROSS THE SOUTHEAST. LOOKS LIKE A LIGHT
RAIN/DRIZZLE SCENARIO...WITH COLDER THAN MOS TEMPS. WILL END PCPN
OVERNIGHT SUNDAY NIGHT EVERYWHERE BUT EXTREME SOUTHEAST. AFTER THIS
UPPER SYSTEM LIFTS OUT SUNDAY NIGHT...THE OTHER EXTENDED RANGE
MODELS ARE IN MORE AGREEMENT AS TO THE EVOLUTION OF THE PATTERN/AND
NEXT SYS AFFECTING US MIDWEEK...THAN THE 00Z/06Z GFS.

SO FOR MONDAY...SFC HIGH SHOULD KEEP US DRY...WITH 5H HGTS WARMING.
SYSTEM IN THE CENTRAL U.S. VERY STRONG LOOKING AND WILL MOVE INTO KS
BY TUESDAY MORNING...WITH WARM FRONT STRETCHING EAST INTO THE TN
VLY. SHOULD SEE AN INCREASE IN CLD COVER TUESDAY...BUT PLAN ON
HOLDING OFF ON PCPN UNTIL TUESDAY NIGHT. WARM FRONT SHOULD BRING
CHANCE OF RAIN TO WRN ZONES THEN...AND SLIGHT CHANCE TO FOOTHILLS.
WARM FRONT STILL SOUTH OF US WED MORNING...THEN SLOWLY MOVES THROUGH
DURING THE AFTN AND OVERNIGHT...PUSHING NORTH OF US THURSDAY
MORNING. WILL HAVE RAIN MOST AREAS WED...WITH SHRA/TSRA MOVING INTO
THE SOUTHWEST DURING THE AFTN....AND GRADUALLY SPREADING CHANCE OF
SHOWERS NORTH OVERNIGHT. WILL KEEP POPS AT CHANCE CAT WITH HIGHEST
WED NIGHT.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JH/WHP
Hazardous weather outlook, Mar 13, 3:42 PM EST, 2 hours 48 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
342 PM EST THU MAR 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

A COLD FRONT WILL MOVE THROUGH THE AREA THIS EVENING.  SHOWERS AND
THUNDERSTORMS ARE LIKELY ACROSS THE AREA...MAINLY LATE THIS
AFTERNOON INTO THIS EVENING.  SOME OF THE STORMS MAY CONTAIN
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Mar 13, 3:30 PM EST, 3 hours before
VAZ007-009>014-018>020-WVZ042>045-132200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EST THU MAR 13 2003

...THUNDERSTORMS WITH GUSTY WINDS MOVING INTO THE AREA...

A BROAD BAND OF SHOWERS...WITH SCATTERED EMBEDDED THUNDERSTORMS...IS
MOVING EASTWARD AT AROUND 30 MPH INTO SOUTHEAST WEST VIRGINIA AND
ACROSS SOUTHWEST VIRGINIA. AT 330 PM...THE LEADING EDGE OF THE
SHOWERS AND THUNDERSTORMS EXTENDED FROM QUINWOOD IN WESTERN
GREENBRIER COUNTY...SOUTHWEST TO NEAR HINTON...BLUEFIELD AND
RICHLANDS.  THE STORMS WILL REACH THE TOWNS OF LEWISBURG...
UNION...TAZEWELL AND MARION BY 400 PM...AND THEN CONTINUE EASTWARD TO
AFFECT THE ALLEGHANY HIGHLANDS AND THE NEW RIVER VALLEY AREAS OF
SOUTHWEST VIRGINIA BY 500 PM.

PEOPLE IN THE PATH OF THESE STORMS CAN EXPECT WIND GUSTS TO NEAR 40
MPH...BRIEF DOWNPOURS OF A QUARTER INCH OF RAIN IN 15 MINUTES...AND
POSSIBLY SOME SMALL HAIL.

IF THREATENING WEATHER APPROACHES...SEEK SAFE INDOOR SHELTER UNTIL
THEY PASS. MOTORISTS SHOULD BE PREPARED FOR SUDDEN WIND GUSTS...AND
REDUCTIONS OF VISIBILITY IN THE HEAVY RAIN.

06
Special weather statement, Mar 13, 3:30 PM EST, 3 hours before
VAZ007-009>014-018>020-WVZ042>045-132200-

SPECIAL WEATHER STATEMENT...CORRECTED TO ADD WATCH INFORMATION
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EST THU MAR 13 2003

...THUNDERSTORMS WITH GUSTY WINDS MOVING INTO THE AREA...

A BROAD BAND OF SHOWERS...WITH SCATTERED EMBEDDED THUNDERSTORMS...IS
MOVING EASTWARD AT AROUND 30 MPH INTO SOUTHEAST WEST VIRGINIA AND
ACROSS SOUTHWEST VIRGINIA. AT 330 PM...THE LEADING EDGE OF THE
SHOWERS AND THUNDERSTORMS EXTENDED FROM QUINWOOD IN WESTERN
GREENBRIER COUNTY...SOUTHWEST TO NEAR HINTON...BLUEFIELD AND
RICHLANDS.  THE STORMS WILL REACH THE TOWNS OF LEWISBURG...
UNION...TAZEWELL AND MARION BY 400 PM...AND THEN CONTINUE EASTWARD TO
AFFECT THE ALLEGHANY HIGHLANDS AND THE NEW RIVER VALLEY AREAS OF
SOUTHWEST VIRGINIA BY 500 PM.

PEOPLE IN THE PATH OF THESE STORMS CAN EXPECT WIND GUSTS TO NEAR 40
MPH...BRIEF DOWNPOURS OF A QUARTER INCH OF RAIN IN 15 MINUTES...AND
POSSIBLY SOME SMALL HAIL.

A SEVERE THUINDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM. SOME OF
THE STORMS MAY STRENGTHEN ENOUGH TO PRODUCE DAMAGING WIND GUSTS OR
DIME SIZED HAIL.

IF THREATENING WEATHER APPROACHES...SEEK SAFE INDOOR SHELTER UNTIL
THEY PASS. MOTORISTS SHOULD BE PREPARED FOR SUDDEN WIND GUSTS...AND
REDUCTIONS OF VISIBILITY IN THE HEAVY RAIN.

06
Special weather statement, Mar 13, 4:20 PM EST, 2 hours 10 minutes before
VAZ011>020-022>024-132230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 PM EST THU MAR 13 2003

...THUNDERSTORMS WITH STRONG WINDS MOVING INTO THE AREA...

A BROAD BAND OF SHOWERS...WITH SCATTERED EMBEDDED THUNDERSTORMS...
CONTINUES TO MOVE EASTWARD AT AROUND 30 MPH ACROSS SOUTHWEST
VIRGINIA. AT 4:20 PM...THE LEADING EDGE OF THE SHOWERS AND
THUNDERSTORMS EXTENDED FROM WESTERN BATH COUNTY...SOUTHWEST ACROSS
WESTERN ALLEGHANY COUNTY...ACROSS GILES...AND INTO WYTHE AND GRAYSON
COUNTIES. THE STORMS SHOULD REACH THE TOWNS OF COVINGTON...NEW
CASTLE...BLACKSBURG AND GALAX BY BETWEEN 4:30 AND 4:45 PM...AND THEN
CONTINUE EASTWARD TO AFFECT THE SOUTHERN SHENANDOAH AND ROANOKE
VALLEYS...ALONG WITH EASTERN SECTIONS OF THE NEW RIVER VALLEY...
AROUND 5:00 PM.

WIND GUSTS AHEAD OF THIS LINE OF STORMS WILL BE AROUND 40 MPH...
AND A FEW LOCATIONS MAY SEE GUSTS AS HIGH AS 50 MPH.  SOME SMALL
HAIL IS ALSO POSSIBLE. WINDS OF THIS MAGNITUDE WILL BLOW LAWN
FURNITURE AND OTHER SMALL OBJECTS AROUND...AND MAY EVEN DOWN TREE
LIMBS OR SMALL TREES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM. SOME OF
THE STORMS MAY STRENGTHEN ENOUGH TO PRODUCE DAMAGING WIND GUSTS OR
DIME SIZED HAIL.

IF THREATENING WEATHER APPROACHES...SEEK SAFE INDOOR SHELTER UNTIL
THEY PASS. MOTORISTS SHOULD BE PREPARED FOR SUDDEN WIND GUSTS...AND
REDUCTIONS OF VISIBILITY IN THE HEAVY RAIN.

06
Special weather statement, Mar 13, 4:46 PM EST, 1 hour 44 minutes before
NCZ001>003-018-019-132245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 PM EST THU MAR 13 2003

...THUNDERSTORMS WITH STRONG WINDS MOVING INTO THE AREA...

AN AREA OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE HIGH COUNTRY
AND FOOTHILLS OF NORTH CAROLINA THROUGH 600 PM. WIND GUSTS AS HIGH
AS 50 MPH CAN BE EXPECTED...ESPECIALLY ALONG THE RIDGES...AND JUST
ON THE EAST SIDE OF THE BLUE RIDGE MOUNTAINS. WINDS AT THIS
SPEED CAN BLOW AROUND LOOSE OUTDOOR ITEMS...AND DOWN A FEW
TREE LIMBS. RAINFALL WILL BE HEAVY AT TIMES...WITH AMOUNTS UP TO
THREE QUARTERS OF AN INCH.

REMEMBER...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800
PM. SOME OF THE STORMS MAY STRENGTHEN ENOUGH TO PRODUCE DAMAGING WIND
GUSTS OR DIME SIZED HAIL.

IF THREATENING WEATHER APPROACHES...SEEK SAFE INDOOR SHELTER UNTIL
THEY PASS. MOTORISTS SHOULD BE PREPARED FOR SUDDEN WIND GUSTS...AND
REDUCTIONS OF VISIBILITY IN THE HEAVY RAIN.

05
Special weather statement, Mar 13, 5:00 PM EST, 1 hour 30 minutes before
VAZ016-017-022>024-032>035-043>045-132300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
500 PM EST THU MAR 13 2003

...THUNDERSTORMS WITH STRONG WINDS MOVING INTO THE AREA...

AT 500 PM...AN AREA OF SHOWERS...AND A FEW THUNDERSTORMS...IS MOVING
THROUGH THE SOUTHERN SHENANDOAH AND ROANOKE VALLEYS...AND APPROACHING
THE BLUE RIDGE PARKWAY FROM ROCKBRIDGE COUNTY...SOUTHWARD TO THE
NORTH CAROLINA BORDER. WIND GUSTS OF 45 TO 50 MPH CAN BE
EXPECTED AS THESE STORMS PASS THROUGH BY 5:30 PM...ESPECIALLY ALONG
THE RIDGES...AND JUST ON THE EAST SIDE OF THE BLUE RIDGE MOUNTAINS
INTO BEDFORD...FRANKLIN AND PATRICK COUNTIES. WINDS OF THIS SPEED
CAN BLOW AROUND LOOSE OUTDOOR ITEMS...AND DOWN A FEW TREE LIMBS.
RAINFALL WILL BE BRIEFLY HEAVY...WITH AROUND A QUARTER INCH IN LESS
THAN 15 MINUTES.

THE STORMS WILL CONTINUE EASTWARD AND AFFECT THE LYNCHBURG...CITY
OF BEDFORD...MARTINSVILLE AND POSSIBLY THE DANVILLE AREAS BETWEEN
5:30 AND 6:00 PM. WIND GUSTS ARE STILL EXPECTED TO BE AS HIGH AS 40
MPH AS THEY MOVE THROUGH THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800
PM. SOME OF THE STORMS MAY STRENGTHEN ENOUGH TO PRODUCE DAMAGING WIND
GUSTS OR DIME SIZED HAIL.

IF THREATENING WEATHER APPROACHES...SEEK SAFE INDOOR SHELTER UNTIL
THEY PASS. MOTORISTS SHOULD BE PREPARED FOR SUDDEN WIND GUSTS...AND
REDUCTIONS OF VISIBILITY IN THE HEAVY RAIN.

06
Special weather statement, Mar 13, 5:45 PM EST, 45 minutes before
NCZ003>006-019-020-VAZ032>035-043>047-058-059-132340-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
545 PM EST THU MAR 13 2003

...THUNDERSTORMS WITH STRONG WINDS MOVING THROUGH THE AREA...

AT 545 PM...AN LINE OF SHOWERS AND THUNDERSTORMS MOVING OFF OF THE
BLUE RIDGE IN SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA IS
BEGINNING TO INTENSIFY. THE LINE EXTENDS FROM NEAR LYNCHBURG...
SOUTHWEST THROUGH BEDFORD CITY...TO NEAR MARTINSVILLE...AND THEN
NEAR THE DANBURY AND YADKINVILLE AREAS IN NORTHWEST NORTH
CAROLINA.

WIND GUSTS OF 40 TO 45 MPH CAN BE EXPECTED WITH THESE STORMS THROUGH
600 PM. AS THE STORMS CONTINUE EASTWARD...WIND GUSTS WILL LIKELY
INCREASE TO AROUND 50 MPH...AND MAY STRENGTHEN ENOUGH TO CAUSE
DAMAGE. AREAS MOST THREATENED BY DAMAGING WINDS INCLUDE...
BUCKINGHAM...APPOMATTOX...DANVILLE AND SOUTH BOSTON IN VIRGINIA...AND
REIDSVILLE...WENTWORTH AND YANCEYVILLE IN NORTHWEST NORTH CAROLINA.

REMEMBER...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800
PM FOR THE AREA. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO
MONITOR THE PROGRESS OF THESE STORMS...AND WILL ISSUE WARNINGS IF
WINDS ARE EXPECTED TO REACH DAMAGING LEVELS.

IF THREATENING WEATHER APPROACHES...SEEK SAFE INDOOR SHELTER UNTIL
THEY PASS. MOTORISTS SHOULD BE PREPARED FOR SUDDEN WIND GUSTS...AND
REDUCTIONS OF VISIBILITY IN THE HEAVY RAIN.

06

The radar

The Roanoke radar (KFCX), 81 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pittsylvania

When
March 13, 6:30 PM EST
Where
Pittsylvania County, Chatham
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
36.817, -79.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345690.